Nebraska, 2003

Winter Storm in Nebraska, April 6 to 7, 2003

April 6 to 7, 2003 · NWS LBF · 27 events in 27 counties and zones

A powerful low pressure system pushed out of northeastern Colorado and moved along the Nebraska and Kansas border. Abundant moisture combined with cold air filtering in from the north to produce snow accumulations of 5 to 11 inches.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A powerful low pressure system pushed out of northeastern Colorado and moved along the Nebraska and Kansas border. Abundant moisture combined with cold air filtering in from the north to produce snow accumulations of 5 to 11 inches. Winds of 15 to 25 mph created blowing and drifting snow with visibilities of 1 mile or less for many hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 6, 2:57 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 6, 2:57 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 AM CDT SUN APR 6 2003

FORECAST CHALLENGE CONTINUE TO BE WINTER STORM.

U/A ANALYSIS AND SAT IMAGERY SHOWING UPPER SYSTEM JUST PULLING OUT
OF 4 CORNERS AREA ATTM. LOCAL PROFILERS SHOWING STRONG VEERING
ACROSS E CO TO SW NW WITH IR PICTURE SHOWING CLOUD SHIELD EXPANDING
AND COOLING..ALSO STRONG MID LEVEL FRONTO BAND BEGINNING TO SET UP
ACROSS SOUTHERN PANHANDLE...SW NEB INTO CENTRAL KS. RADAR RETURNS
ARE INCREASING IN THIS STRONG REGION OF LIFT WITH BFF REPORTING
HEAVY SNOW. MOISTURE LOOKS TO BE IN PLACE WITH LOCAL RAOBS SHOWING
SATURATION UP TO 700MB. LOW PRESSURE CONTINUE TO ORGANIZE ACROSS
SOUTHERN HIGH PLAINS...WITH MAIN LOW NEAR NM/TX PANHANDLE.

MODELS FAIRLY CONSISTENT SHOWING H5 LOW PULLING OUT OF ROCKIES THIS
MORNING AND CLOSED OFF OVER WESTERN NE BY 18Z...THEN BECOMING NEG
TILTED AS STRONGER ENERGY AND JET MAX ROTATES AROUND BASE INTO
EASTERN PLAINS. RETURNS ON RADAR SHOULD FILL IN ACROSS CENTRAL AND
SW NE THIS A.M. IN STRONG ISENTROPIC UPGLIDE REGIME AHEAD THIS
ENERGY IN BASE OF TROF...ADDITIONAL LIFT LOOKS TO COME FROM MID
LEVEL FRONTO BAND. HEAVIEST SNOW SHOULD REFOCUS ACROSS E/NE CWA IN
THE AFTERNOON ASSOC WITH DEFORMATION ZONE NE OF CLOSED H7 LOW IN SC
NEBRASKA. WILL LEAVE WARNING IN PLACE WITH HEAVIEST SNOW EXPECTED
ACROSS SW NE INTO EC ZONES WITH SOME CONCERN NW PORTION OF CWA WILL
BE ON EDGE AND WILL DECIDE PROBABLY LAST MINUTE TO REMOVE ANY CNTYS.

UPPER LOW WILL ROTATE OVER STATE TONIGHT WITH MAIN DEFORMATION ZONE
SHIFTING NE OF CWA AFTER MIDNIGHT. SNOW CHANCES WILL REMAIN FOR
MONDAY AS BACK EDGE OF TROF ROTATES N TO S ACROSS CWA WHILE BEING
PUSHED EAST BY RIDGE BUILDING IN THE WEST. TWEAKED TEMPS DOWN TUE
AND WED WITH ONLY MINOR CHANGES AFTER THAT.

.LBF...WINTER STORM WARNING EASTERN PANHANDLE...SOUTHWEST AND WEST
CENTRAL NEBRASKA TODAY...NORTH CENTRAL NEBRASKA TODAY AND THIS
EVENING.

DP
Hazardous weather outlook, Apr 5, 12:05 PM CST, 15 hours 55 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-052145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1205 PM CST SAT APR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

AN EARLY SPRING STORM SYSTEM DEVELOPING ACROSS THE CENTRAL HIGH
PLAINS WILL MOVE EAST INTO THE WESTERN PORTIONS OF THE OUTLOOK AREA
BY LATE AFTERNOON.  SNOW IS EXPECTED TO DEVELOP ACROSS PORTIONS OF
WESTERN NEBRASKA. THE STORM WILL STRENGTHEN CONSIDERABLY OVERNIGHT
AS THE MID LEVEL LOW PRESSURE CENTER MOVES OVER NORTHWEST KANSAS.
THIS WILL PUT MOST OF THE OUTLOOK AREA IN A FAVORABLE POSITION FOR
SIGNIFICANT SNOW ACCUMULATIONS.  A WINTER STORM WATCH IS IN EFFECT
FOR THE ENTIRE AREA SATURDAY EVENING THROUGH SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW MAY BECOME HEAVY AT TIMES EARLY SUNDAY MORNING.  SNOW WILL
TAPER OFF OVER WESTERN PORTIONS OF THE OUTLOOK AREA SUNDAY EVENING
AS THE UPPER LEVEL LOW PULLS EAST...BUT WILL STILL BRING SOME LIGHT
SNOW OR FLURIES TO NORTHERN AND EASTERN PORTIONS OF THE OUTLOOK AREA
THROUGH MONDAY EVENING.

TOTAL SNOW ACCUMULATION OF 5 TO 7 INCHES WITH LOCALLY HIGHER AMOUNTS
OF UP TO A FOOT ACROSS THE SANDHILLS WILL BE POSSIBLE.  THE HEAVIEST
SNOWS ARE EXPECTED ACROSS THE SANDHILLS OF NEBRASKA NORTH OF
INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter storm. Local standard time, as filed.

Winter Storm, Chase

When
April 6, 4:00 AM CST to 8:00 PM CST
Where
Chase forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Winter Storm, Garden

When
April 6, 4:00 AM CST to 8:00 PM CST
Where
Garden forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Winter Storm, Hayes

When
April 6, 6:00 AM CST to 11:00 PM CST
Where
Hayes forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Winter Storm, Sheridan

When
April 6, 6:00 AM CST to 8:00 PM CST
Where
Sheridan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Winter Storm, Perkins

When
April 6, 8:00 AM CST to 8:00 PM CST
Where
Perkins forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Winter Storm, Arthur

When
April 6, 10:00 AM CST to 8:00 PM CST
Where
Arthur forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
April 6, 10:00 AM CST to 9:00 PM CST
Where
Grant forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Winter Storm, Western Cherry

When
April 6, 11:00 AM CST to 11:00 PM CST
Where
Western Cherry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Winter Storm, Custer

When
April 6, 2:00 PM CST to April 7, 5:00 AM CST
Where
Custer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Winter Storm, Eastern Cherry

When
April 6, 2:00 PM CST to April 7, 1:00 AM CST
Where
Eastern Cherry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Winter Storm, Hooker

When
April 6, 2:00 PM CST to 11:00 PM CST
Where
Hooker forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
April 6, 2:00 PM CST to 10:00 PM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
April 6, 2:00 PM CST to 10:00 PM CST
Where
Logan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Winter Storm, Thomas

When
April 6, 2:00 PM CST to 10:00 PM CST
Where
Thomas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Winter Storm, Deuel

When
April 6, 4:00 PM CST to 8:00 PM CST
Where
Deuel forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Winter Storm, Keith

When
April 6, 4:00 PM CST to 9:00 PM CST
Where
Keith forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Winter Storm, McPherson

When
April 6, 4:00 PM CST to 11:00 PM CST
Where
McPherson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Winter Storm, Blaine

When
April 6, 8:00 PM CST to 11:00 PM CST
Where
Blaine forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Winter Storm, Frontier

When
April 6, 9:00 PM CST to April 7, 1:00 AM CST
Where
Frontier forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
April 6, 10:00 PM CST to April 7, 5:00 AM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Winter Storm, Keya Paha

When
April 6, 10:00 PM CST to April 7, 6:00 AM CST
Where
Keya Paha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Winter Storm, Loup

When
April 6, 10:00 PM CST to April 7, 8:00 AM CST
Where
Loup forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Winter Storm, Rock

When
April 7, 1:00 AM CST to 9:00 AM CST
Where
Rock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Winter Storm, Boyd

When
April 7, 3:00 AM CST to 10:00 AM CST
Where
Boyd forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Winter Storm, Garfield

When
April 7, 4:00 AM CST to 8:00 AM CST
Where
Garfield forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Winter Storm, Holt

When
April 7, 4:00 AM CST to 10:00 AM CST
Where
Holt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Winter Storm, Wheeler

When
April 7, 6:00 AM CST to 10:00 AM CST
Where
Wheeler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346976, 5346981, 5346984, 5347345, 5347343, 5346972, 5346983, 5346971, 5346977, 5346979, 5346986, 5347339, 5347340, 5347346, 5346978, 5347337, 5347342, 5346973, 5346980, 5346975, 5347338, 5347341, 5347344, 5346974, 5346982, 5346985, 5347347.